MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 7.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 7.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 2911-07545
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/24/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a revision surgery to revisit a construct, an everest polyaxial screw fractured at the shaft.The surgeon decided to leave the broken shaft insitu and linked the rod from l4-s1 without l5 fixation as there were still three points of fixation on the right side.There were no adverse consequences to the patient.The procedure was completed successfully with a 15-minute surgical delay.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The returned device was visually inspected and the fracture was confirmed.The fractured screwhead was firmly stuck on the distal tip of the implanting instrument.Deformation of the instrument threads and the screwhead indicate excessive force could have been used, causing the implant and instrument to bind together.Complaint history records were reviewed for this lot and no relevant manufacturing issues or similar complaints were identified.Per the ifu: unlocking and removal once the set screw in either the everest screw or everest hook has been final tightened, it may be loosened using the set screw removal wrench.This instrument ratchets when it is turned in a clockwise direction, so it will not function as a final tightener.Insert the removal wrench through the anti-torque device and turn the handle of the instrument counter-clockwise to loosen the everest set screw.The screw may be removed with the driver and t-handle.Engage the driver tip with the inner hexalobe of the implant and turn in a counter-clockwise direction to remove the screw (p.32).It was confirmed that the surgeon did not tap prior to inserting the screw.The most likely root cause is a combination of not tapping and the patient having especially hard bone.

Brand Name
POLYAXIAL SCREW; SIZE 7.5X45 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key11215856
Report Number3004774118-2021-00017
Device Sequence Number19694441
Product Code NKB
UDI-Device Identifier10888857042698
UDI-Public10888857042698
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K133944
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2911-07545
Device Catalogue Number2911-07545
Device Lot NumberMUUG
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2021
Initial Date Received by Manufacturer 01/03/2021
Supplement Date Received by Manufacturer04/29/2021
Initial Report FDA Received Date01/22/2021
Supplement Report FDA Received Date05/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1